Delaware, 2025

Damaging Winds in Delaware, May 31, 2025

May 31, 2025 · NWS PHI · 4 events in 2 counties and zones

Severe thunderstorms developed just ahead of a cold front progressing southward through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe thunderstorms developed just ahead of a cold front progressing southward through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 9:03 AM EST, 4 hours 11 minutes earlier.

Area forecast discussion, May 31, 9:03 AM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1003 AM EDT Sat May 31 2025

.SYNOPSIS...
A strengthening area of low pressure will depart our area this
morning. A strong cold front then sweeps across our area later
this afternoon and evening. High pressure builds into the Ohio
Valley later Sunday then arrives in our area later Monday
through Wednesday. A cold front may move into the area towards
the end of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
The potent low pressure area which is across SE NY this morning continue
to move northeast away from our area. A decent pressure
gradient behind the low will result in gusty winds thru the day
with gusts of 25 to 35 mph at times. The main steady rains
associated with the low continue across north NJ with Sussex
and Morris counties having rain for a few more hours before it
tapers off. This area have already had widespread 2 to 2.5
inches so far.

Drier air is working its way into the cyclonic flow over the
area, especially across Delmarva. In these areas, the sun is
breaking through. This afternoon, a strong cold front diving
southeastward from wrn PA and NY will cross the region. Dynamics
and moisture are a little lacking, so while showers and scattered
thunderstorms are expected this afternoon, only a marginal severe
weather risk is currently outlooked. Highs will be near 70 for much
of the area, but mainly 60s I-78 corridor into NW NJ and near 60
in the Poconos.

Clearing and cooler but still a bit breezy tonight as high pressure
starts returning to the region. Much cooler with lows ending up
in the 40s for most. Definitely starting off meteorological summer
on a bit of a chilly note.

We'll start with some sun for the first day of meteorological
summer on Sunday, but upper trough will promote cloud development
as we work our way thru the day. Could even be a stray shower
in the Poconos, and it will remain breezy and cool for this time
of year. Highs similar to those expected today...i.e., not very
summer-like.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure gradually continues building eastward Sunday night
through Monday night, ending up almost due south of us by early
Tuesday. This will promote generally dry conditions, but with
upper trough lingering overhead, will probably see some clouds
at times, especially during the afternoon hours. GFS actually
tries to generate some showers Monday night with a weak passing
disturbance aloft, but for now have mostly discounted it. With
more of a westerly flow after Sunday night, a slow warming trend
will get underway. Thus, while Sunday night we'll again see lows
in the 40s for many, 50s warmest spots, most areas should stay
in the 50s Monday night. In between, Monday's highs should
return solidly into the 70s for most, with even the high Poconos
and shore getting close.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Upper ridge builds across the region through much of the long
term, with surface high pressure taking a 'Bermuda' position off
the coast. Thus, we should see substantial warming, and in fact
might get our first 90-degree day by later in the week.
Otherwise, a dry pattern is in store for most of the long term
as well. Highs start out in the low-mid 80s Tuesday, reach the
upper 80s Wednesday, then really flirt with 90 Thursday before
possibly dropping back a bit Friday with a cold front possibly
slipping south into the area. Lows will be near 60 for many
Tuesday night, elevate into the mid 60s Wednesday night and may
stay around 70 Thursday night as the front approaches. The
aforementioned front may bring some showers and t-storms with
it, but right now only have some slight chance to relatively low
chance POPs.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Any lingering sub-VFR ceilings in the morning should
improve to VFR at most terminals by the afternoon. Wraparound
showers will cease in the morning. However, a second round of
showers and scattered thunderstorms is expected in the
afternoon. Winds will remain gusty from the west to northwest
at 15-20 kts with gusts 25-35 kts. Moderate confidence.

Tonight...VFR with diminishing winds. NW winds diminishing to
around 10 kts. High confidence.

Sunday...VFR. NW winds of 10-20 kts with a few gusts to 25 kts.
High confidence.

Outlook...

Monday through Wednesday...VFR.

&&

.MARINE...
We have taken the Gale Warning down for the marine zones and
raised a Small Craft Advisory flag. Winds will gust up 30 kts on
the waters much of today and into the overnight. It's possible
that the 6AM Sunday expiration time may be long for the southern
waters and for Delaware Bay, but following the cold front, winds
will become gusty and I wanted to have the flag up for this
short period of gusty winds. Steady rains have ended for now,
but scattered showers or a tstm is possible later this afternoon
and into the evening with a cold front. Fair weather later
tonight and Sunday.

Outlook...
SCA flag may need to be extended into Sunday for the northern
waters but will not last all day. Fair.

Sunday night thru Wednesday...sub-SCA with fair weather.

Rip Currents...

For today...West-southwest winds around 15-25 mph with breaking
waves around 1-3 feet and a period of 6-7 seconds. As a result,
a MODERATE risk for the development of dangerous rip currents
is expected for both New Jersey and Delaware Beaches.

For Sunday...Southwest winds will diminish to around 10-15 mph
with breaking waves around 1-2 feet and a period of 6-7 seconds.
As a result, have opted to go with a LOW risk for rip currents
for all beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.HYDROLOGY...
Most of the rain has now fallen as of early this morning. While
wraparound showers will continue for a little while longer this
morning the rain totals will not add substantially to the rain
which has already fallen. That having been said, we continue to
watch several streams and rivers which are rising and additional
flood warnings can't be completely ruled out this morning.

You can also visit our website for the latest warnings:

weather.gov/phi

To stay on top of the flooding potential, visit the National
Water Prediction Service (NWPS) website:

water.noaa.gov

To view river observations and our forecasts in table form,
check out our dashboard:

weather.gov/phi/hydrodashboard

If you want to see the flooding threat in terms of
probabilities, check out this Hydrologic Ensemble Forecast link:

weather.gov/erh/mmefs

&&

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ430-431-
     450>455.

&&

SYNOPSIS...RCM
NEAR TERM...RCM/po
SHORT TERM...RCM
LONG TERM...RCM
AVIATION...RCM
MARINE...RCM/po
HYDROLOGY...RCM

In the hours before

Local storm report, May 31, 8:53 AM EST, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
953 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     Non-Tstm Wnd Dmg 1 NE Grasonville        38.97N 76.19W
05/31/2025                   Queen Anne's       MD   911 Call Center

            Report of a tree down on Nesbit Road near
            Blackbeard Road. Time estimated.

&&

Staarmann
Local storm report, May 31, 8:55 AM EST, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
955 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Flood            3 WSW Centreville       39.03N 76.11W
05/30/2025                   Queen Anne's       MD   911 Call Center

            Report of minor flooding at Route 18 Park.
            Time estimated.

&&

Staarmann
Local storm report, May 31, 8:58 AM EST, 4 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
958 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Flood            1 SSW Crumpton          39.23N 75.93W
05/30/2025                   Queen Anne's       MD   911 Call Center

            Report of minor roadway flooding near
            McGinnes Road and 4th Street near Crumpton.
            Time estimated.

&&

Staarmann
Local storm report, May 31, 9:42 AM EST, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1042 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     Rain             Stockholm               41.09N 74.51W
05/31/2025  M3.56 Inch       Sussex             NJ   Trained Spotter

            Some flooding reported in the area.

&&

Staarmann
Local storm report, May 31, 9:45 AM EST, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1045 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     Flood            Stockholm               41.09N 74.51W
05/31/2025                   Sussex             NJ   Trained Spotter

            Report of areas of minor flooding around
            Stockholm. 3.56 inches of rain so far, and
            still raining at report time.

&&

Staarmann
Special weather statement, May 31, 11:48 AM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1248 PM EDT Sat May 31 2025

DEZ002>004-MDZ012-015-019-020-311900-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-
Including the cities of Dover, Georgetown, Rehoboth Beach,
Chestertown, Centreville, Easton, and Denton
1248 PM EDT Sat May 31 2025

...Showers and Isolated Thunderstorms with Small Hail and Gusty
Winds this Afternoon...

A line of showers and isolated thunderstorms will push through
Delmarva through mid afternoon. Small hail and gusty winds near 40
mph will be possible with this activity. Remain alert for changing
weather conditions and seek shelter indoors if you hear thunder.

Staarmann

The radar

The Dover AFB radar (KDOX), 24 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
May 31, 1:14 PM EST to 1:19 PM EST
Where
Kent County, 0.87 mi SW of Felton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.010, -75.580

Multiple trees and wires blown down near Felton.

Thunderstorm Wind, Sussex

When
May 31, 1:26 PM EST to 1:31 PM EST
Where
Sussex County, 1.75 mi SW of Seaford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.610, -75.590

Tree was blown onto wires.

Thunderstorm Wind, Sussex

When
May 31, 1:26 PM EST to 1:31 PM EST
Where
Sussex County, 0.88 mi NE of Laurel
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
38.560, -75.560

Trees and wires were blown down around Laurel.

Thunderstorm Wind, Sussex

When
May 31, 1:29 PM EST to 1:34 PM EST
Where
Sussex County, 1.48 mi SSE of Georgetown Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.660, -75.360

Wires were blown down on Pine Ln.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2025Every state in 2025This day in weather historyWarnings in Delaware, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267920, 1267922, 1267927, 1267923.